Hail, Gilmer
- When
- June 17, 5:05 PM EST
- Where
- Gilmer County, Troy
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -80.770
Small hail accumulated on the ground. The largest hail was near the size of pennies.
A strong east to west front was positioned near the Route 50 corridor. Thunderstorms formed during the mid and late afternoon and moved east through central West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong east to west front was positioned near the Route 50 corridor. Thunderstorms formed during the mid and late afternoon and moved east through central West Virginia. Downpours were most common, with localized amounts of a half inch in 15 minutes. One storm pulsed to strong levels as it moved out of Ritchie County into Gilmer County. The same thunderstorm cluster also produced an EF1 tornado in Upshur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 2:48 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 348 PM EDT WED JUN 17 2015 .SYNOPSIS... FRONT LIFTS SLIGHTLY NORTH INTO THURSDAY...BUT SINKS SOUTH AGAIN THURSDAY NIGHT INTO FRIDAY. ROUNDS OF CONVECTION CONTINUE IN MUGGY AIR. REMNANTS OF BILL COULD ENHANCE COVERAGE SATURDAY INTO SATURDAY NIGHT. && .NEAR TERM /THROUGH THURSDAY/... CLEARING TAKING PLACE OVER THE SOUTHERN HALF OF THE CWA AND BACK INTO KENTUCKY WITH CONVECTION NOW FIRING OVER THE BULK OF THE OHIO VALLEY. COVERAGE WILL INCREASE...PEAK OUT OVER THE NEXT FEW HOURS...THEN DISSIPATE INTO THE EVENING AND OVERNIGHT HOURS. THERE IS A FRONTAL BOUNDARY OVER JUST SOUTH OF THE UNI TO PKB TO CKB LINE AND SHOULD OSCILLATE FURTHER TO THE NORTH. MODELS REALLY HAVE A DIFFICULT TIME TRACKING THE BOUNDARY...SO FOCUSED MORE ON THE UPPER LEVEL VORTICITY MAXIMA RUNNING THROUGH THE 500MB FLOW. WITHIN THIS FLOW HOWEVER...THE ATMOSPHERE IS STILL SUFFERING FROM THE CONVECTIVE DEBRIS AND STRATIFORM RAIN FROM CONVECTION HOURS EARLIER...AND IS NOT AS UNSTABLE AS THE CLEARING OFF TO THE SOUTH. SPC HAS THE SOUTHERN HALF OF THE CWA IN A SLIGHT RISK. THERE IS SOME LOW LEVEL FLOW AVAILABLE FOR SHORT SEGMENTS AND SMALL CLUSTERS OF STORMS WITH WIND BEING THE PRIMARY THREAT. THURSDAY IS LARGELY A REPEAT OF TODAY. SYNOPTIC SCALE MODELS SHOWING THE UNSTABLE PATTERN CONTINUING...BUT SPECIFICS MAY CHANGE FOR THE HIGHEST POP PLACEMENT AND TIMINGS ONCE WE SEE WHAT OCCURS LATER THIS EVENING AND EVEN OVERNIGHT WITH OUTFLOWS...MORE CONVECTIVE DEBRIS...AND STRATIFORM PRECIPITATION SHIELDS FROM DECAYING CONVECTION. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... WILL BASE FORECAST ON THE FRONT SAGGING BACK SOUTH THURSDAY NIGHT INTO FRIDAY MORNING...TO ABOUT THE ROUTE 50 CORRIDOR ON FRIDAY. WILL TRY TO HAVE A BAND OF LIKELY POPS THURSDAY NIGHT IN THE NORTH SINKING DOWN INTO CENTRAL COUNTIES. WILL LOWER POPS NORTH OF THE EXPECTED FRONT ON FRIDAY...ALONG OUR NORTHERN BORDER COUNTIES. FRONT OSCILLATES BACK NORTH FRIDAY NIGHT INTO SATURDAY AHEAD OF THE REMNANTS OF BILL. HAVE MOST WIDESPREAD LIKELY POPS SATURDAY AFTERNOON AND SATURDAY NIGHT. WILL MENTION THE POSSIBILITY OF DOWNPOURS THROUGH THIS TIME PERIOD. SO THE FLASH FLOOD HAZARD CONTINUES ALONG SMALL STREAMS CONTINUES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE REMNANTS OF WHAT WAS TROPICAL STORM BILL SHOULD QUICKLY EXIT BEFORE SUNDAY. SO WILL LOWER POPS EARLY...YET...INSTABILITY STILL REDEVELOPS SUNDAY AFTERNOON INTO SUNDAY EVENING. MAIN FRONTAL ZONE STILL IN OUR VICINITY MONDAY. A FASTER WNW FLOW ALOFT TAKES CONTROL FOR DAY 5 INTO 6...MONDAY AND TUESDAY...BEFORE RIDGE TRYING TO BUILD NORTH AGAIN ON WEDNESDAY. SO MAY BE DEALING WITH SOME FASTER MOVING STORMS DAY 5/6. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... LOW CONFIDENCE FORECAST. FIRST WAVE OF SHOWERS AND STORMS NOW MOVING INTO THE MOUNTAINS. HAVE SOME CLEARING OVER THE EASTERN KENTUCKY AND SOUTHERN OHIO. THIS SHOULD GENERATE ROUND TWO OF THE CONVECTION TODAY WITH THE HEATING TAKING PLACE IN THE BREAKS IN THE CLOUDS. CONVECTION WILL BE HIT OR MISS THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. BECAUSE OF THIS...AMENDMENTS AND TEMPOS ARE LIKELY TO BE ADDED TO THE FORECAST TODAY FOR TSRA. GOING EASY ON THE FOG TONIGHT. THINK THERE WILL BE TOO MUCH CLOUD COVER...AND SHOULD SEE SOME WIND OVER THE NORTHERN SITES. BEST CHANCES FOR FOG WILL BE HTS AND CRW WHERE THE SKY HAS A BETTER CHANCE TO CLEAR. AMOUNTS OF RAIN WILL ADD TO THE FOG EQUATION TONIGHT. MORE CONVECTION EXPECTED FROM MORNING ONWARD THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: CONVECTION TIMING AND LOCATIONS WILL VARY. FOG SET UP FOR TONIGHT IS NOT IN PLACE JUST YET. MAY NEED TO ADD A LOW IFR STRATUS DECK LATER TONIGHT. .AFTER 18Z THURSDAY... BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS THROUGH THE PERIOD. TIMING AND INTENSITY OF MORNING FOG WILL DEPENDS OF LOCATIONS THAT GET RAIN AND CAN CLEAR OUT AT NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/26 NEAR TERM...26 SHORT TERM...KTB LONG TERM...KTB AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 440 PM EDT WED JUN 17 2015 OHZ066-067-182045- PERRY-MORGAN- 440 PM EDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT. ROUNDS OF THUNDERSTORMS COULD CAUSE FLASH FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ON THURSDAY. ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND COULD CAUSE FLASH FLOODING...PARTICULARLY IF REPETITIVE STORMS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-182045- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 440 PM EDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTAIN LOCAL DOWNPOURS...CAUSING STREET AND POOR DRAINAGE FLOODING. MORE SERIOUS FLASH FLOODING ON SMALLS STREAMS CAN DEVELOP ...PARTICULARLY IF REPETITIVE STORMS OCCUR. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ON THURSDAY. THROUGH THE WEEKEND...ROUNDS OF SHOWERS AND THUNDERSTORMS WILL STILL CONTAIN LOCAL DOWNPOURS...CAUSING STREET AND POOR DRAINAGE FLOODING. MORE SERIOUS FLASH FLOODING ON SMALLS STREAMS CAN DEVELOP...PARTICULARLY IF REPETITIVE STORMS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT WED JUN 17 2015
WVZ024>026-034-035-172115-
BOONE-LOGAN-MINGO-WYOMING-RALEIGH-
410 PM EDT WED JUN 17 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RALEIGH...MINGO...
SOUTHEASTERN BOONE...LOGAN AND WYOMING COUNTIES...
AT 409 PM EDT...STRONG THUNDERSTORMS WERE LOCATED IN SOUTHERN WEST
VIRGINIA...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...PINEVILLE...MULLENS...OCEANA...MAN...DELBARTON...R.D. BAILEY
LAKE...WHARTON...BALD KNOB...HOLDEN...TWIN FALLS STATE PARK...GILBERT
CREEK...CHIEF LOGAN STATE...RED JACKET...BUSKIRK...
AMHERSTDALE-ROBINETTE...MALLORY...MOUNT GAY-SHAMROCK...HANOVER AND
HINCH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3752 8183 3755 8186 3753 8189 3755 8212
3759 8213 3762 8218 3765 8217 3765 8218
3763 8219 3787 8240 3797 8138 3750 8126
TIME...MOT...LOC 2009Z 277DEG 29KT 3770 8198
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT WED JUN 17 2015
WVZ009-017-019-172115-
RITCHIE-WIRT-WOOD-
415 PM EDT WED JUN 17 2015
...A STRONG THUNDERSTORM WILL AFFECT RITCHIE...NORTHEASTERN WIRT AND
WOOD COUNTIES...
AT 414 PM EDT...A STRONG THUNDERSTORM WAS OVER WASHINGTON...OR NEAR
BELPRE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...HARRISVILLE...VIENNA...PENNSBORO...
WASHINGTON...NORTH BEND STATE PARK...MINERALWELLS...LUBECK...
ELLENBORO...CAIRO...PULLMAN...MACFARLAN...BURNT HOUSE...DAVISVILLE...
WALKER...NUTTER FARM...SMITHVILLE...BEREA AND FREEPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3929 8126 3927 8124 3927 8123 3929 8123
3928 8091 3927 8091 3924 8090 3904 8093
3904 8096 3902 8099 3913 8174 3919 8175
3922 8172 3923 8169 3926 8170 3927 8168
3927 8157 3930 8156
TIME...MOT...LOC 2014Z 276DEG 29KT 3921 8166
14SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT WED JUN 17 2015
WVZ017>019-029-030-172215-
CALHOUN-RITCHIE-WIRT-LEWIS-GILMER-
510 PM EDT WED JUN 17 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RITCHIE...NORTHEASTERN
WIRT...NORTHWESTERN LEWIS...NORTHEASTERN CALHOUN AND GILMER
COUNTIES...
AT 509 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF
ELIZABETH...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...SMALL HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTON...GLENVILLE...SAND FORK...AUBURN...MACFARLAN...COXS MILLS...
MUNDAY...SAND RUN...BURNT HOUSE...STOUTS MILLS...BIG SPRINGS...ALUM
BRIDGE...SMITHVILLE...BALDWIN...BEREA...LINN...TROY...PETROLEUM...
CAMDEN AND NEWBERNE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3913 8082 3911 8081 3909 8071 3911 8069
3907 8047 3886 8054 3886 8058 3890 8061
3890 8063 3889 8064 3889 8068 3886 8074
3902 8133 3920 8127
TIME...MOT...LOC 2109Z 285DEG 28KT 3909 8122
14The Charleston,WV radar (KRLX), 114 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Small hail accumulated on the ground. The largest hail was near the size of pennies.
Trees were blown down along Routes 18 and 47.
Multiple trees were snapped, twisted, and broken along the path near Queens. Several buildings sustained roof and property damage.
The National Weather Service survey team estimated the strongest wind gusts around 100 mph.
A tree fell onto the outside deck of a mobile home. Gutters on the home were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyThe tornado archive for West Virginia, 2015Warnings in West Virginia, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571588, 571754, 571756, 571627.